from Abilify to Trileptal, was dystonia

Discussion in 'General Parenting' started by miles2go, Sep 5, 2011.

  1. miles2go

    miles2go Member

    So we are trying to wean him off of Abilify and transfer him to Trileptal and Trileptal doesn't seem to be working quite as well.
    His dystonia is down by a lot, but his mania is higher and I don't think it's too long before he assaults someone or melts down in school.
    Tried for the first time today bringing Abilify down to 7.5 mg after much trepidation, but dystonia is not so good today -- started doing the "tense neck" rolls and shoulder hunches. But only (well, almost only) in front of a TV or a computer, isn't that weird.
    So on a bad day he has mania (irritable, yelling, bossing me around), dystonia, and still a monster appetite.

    Me - single dad, 50 or so.
    difficult child 10 y.o., boy, bipolar, 7.5mg Abilify, 1500mg Trileptal, 0.5mg twice Ativan, 2mg Intuniv, 4mg Benztropin.
    assorted easy child's , cats, etc.
     
  2. keista

    keista New Member

    So it wasn't the geodone? (sp?)

    DD1 was on Abilify this summer. I took her off it after she landed in crisis stabilization for a serious suicide threat. There was just the one incident of that, but all summer long she was restless, agitated and chronically bored despite having tons of activities at her disposal. It was not pretty.

    Sadly, her appetite is still ravenous even being off it for over a month.
     
  3. gcvmom

    gcvmom Here we go again!

    My difficult child 2 had a dystonic reaction to Abilify, Risperdal AND Zyprexa. He has had MUCH better results with Seroquel (takes Seroquel XR now), which, while in the same class of medication as the others, has a slightly different make-up that seems to do better for people who don't tolerate the other antipsychotic medications. I don't recall your difficult child's history, but has Seroquel been tried yet?

    Increasing the Trileptal might not be the answer. I know that when we've tried to reduce the dosage of antipsychotic and offset it with an increase in the mood stabilizer (like Trileptal), the manic symptoms got worse. It's a fine balance for us between the AP and MS medications.

    Good luck!
     
  4. miles2go

    miles2go Member

    Thanks, all.Gcvmom, I relayed your experience to his psychiatrist (sent an email just now).He regards all of them as mood stabs, sees them in 3 groups -- what we would call AP,MS, and lithium.We haven't tried Seroquel. Since he regarded it as about the same danger as Abilify.May be due for a trial now ....
     
  5. miles2go

    miles2go Member

    Geodon probably didn't help, but it started before Geodon. And is continuing way after....
     
  6. Steely

    Steely Active Member

    Well, I am glad you are trying new medications since dystonia is serious, and can be a longterm, lifetime side effect even when off of the medication.

    Just to be clear, the reactions he is having are caused by an AP medication...seroquel, risperdal, zxprexa, geodone, ability are APs. Trileptal is a mood stab and an anti convulsant. These do not cause the muscle related side effects. However it may take a kid like yours and mine awhile to titrate up to the proper dose, and more often than not may take 2 mood stabs to do the trick.
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son had dystonia on Risperdal and Zyprexa but was totally fine on Seroquel even at quite a high dose. There IS a difference between an antipsychotic and a mood stabilizer...not sure why psychiatrist thinks they are the same...good luck. Trileptal made my son so crazy that for the first time since being a toddler, he had fits and rages. I hope you have better luck. All kids are different.
     
  8. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My son had dystonia and Tardive Dyskensia from Abilify. Although he had trialed Seroquel (with horrible effects) and risperdone because of the experience with the abilify he needed to be switched to some of the older APs. Loxapine helped him a lot for a long while. Eventually we had to go to Clozapine but that is a medication of last resort for kids as it has possible health side effects. The Clozapine has been a huge help with our difficult child.
     
  9. Steely

    Steely Active Member

    You know your Dr brought up Lithium - and that is a medication that worked hands down the best for my son Matt. It was amazing. There are so many mood stabilizers out there (Lithium being one of them), that if Trileptal is not working, than do not hesitate to move on. How long has he been on the Trileptal, has he titrated up to the optimum dose yet?

    doctors always tell you to go down on one and up on another - but if you are going down on one, before the other one is at the level it needs to be - you are going to have havoc. In addition you also have to trust your gut. If your difficult child is having an immediate violent reaction to Trileptal than call the Dr Asap. There were certain medications, Trileptal being one of them, that made my son go out of his mind - he didn't last a week on it - because the change was so dramatic I knew it was the medication.
     
  10. tictoc

    tictoc New Member

    Hi, I'm coming late to this conversation. Just wanted to add that going off Abilify can be awful. Could be that your difficult child's irritability and aggression are due to Abilify withdrawal. I've read that it takes 3 weeks for Abilify to completely be out of your body.

    If mania is the main symptom you are targeting, lithium would be worth a try. I know it sounds scary to a lot of people, but I think it actually is much less frightening than the APs. It has been around for a long time, so its side effects are well known.
     
  11. HaoZi

    HaoZi Guest

    Kiddo has neuropathy issues from Abilify (as she did on Zyprexa) and was psychotic on Risperdal. We tried downing the Abilify with the attempt to dump it altogether and she got violent. We've dropped it to 10mg and the Topamax with the trileptal has helped.
     
  12. gcvmom

    gcvmom Here we go again!

  13. crazymama30

    crazymama30 Active Member

    I know G is right about clozaril, S2BX takes that one, and I know his psychiatrist has told me that seroquel has a smaller chance for tardive and therefore maybe the dystonia too? From how you describe your difficult child, I really think that Seroquel along with the trileptal might be good. Or maybe depakote? I really think he may need an ap and a ms. My difficult child has to have both to function well. Sounds like your difficult child hangs out in the manic/hypo manic area and depakote is good for that as is tegretol which is similiar to trileptal but more side effects. Hugs to you and your difficult child, it is not fun for them to be like that.
     
  14. miles2go

    miles2go Member

    psychiatrist has seen some serious dystonia with Seroquel and so is reluctant to try it at this point.
    He's also seen Trileptal alone work, so I guess we are going to continue to titrate Trileptal up and Abilify down...
    I am going to read that pdf, gcvmom. As far as the other link, with Benztropin and benadryl for dystonia -- Benztropin prescribing info that I have seem remarks that it seems to help with dystonia when it occurs immediately when starting an AP medication and does not help so much when dystonia occurs after being on the medication for a while (like in difficult child's case).
     
  15. miles2go

    miles2go Member

    Oh and Lithium is high on our list of medications to try ........
     
  16. Steely

    Steely Active Member

    Unfortunately, I am with your psychiatrist - Matt was on Seroquel and that is what started his TD issues. He was on it over a year before it started, but then after that, every AP he was on brought back the symptoms except Zyprexa - which is weird - as it has the longest list of side effects. Every child is different.

    At this point, Matt, who is 20, refuses to be on APs because of their side effects, which I understand to a large degree - except it is the only medication category that ever really helped him (besides Lithium - which he d/c after 5 years because his Dad told him it was poison and he will never take again - whole other story - grrrr - but it did really work.)
     
  17. miles2go

    miles2go Member

    First couple of days without Abilify -- rough ride... Watches TV / computer 12 hours a day and pitches a superfit at bed time over turning it off. Allright, we'll see how it goes, psychiatrist on wednesday..... Dystonia not quite gone, but comes only when he is in front of TV/computer (neck twists, shoulder shrugs or even a whole back does the wave), which on weekdays is not 12 hours thank goodness....
     
  18. gcvmom

    gcvmom Here we go again!

    Ugh. Hope Wednesday gets here quickly.
     
  19. miles2go

    miles2go Member

    He's better, gcvmom, thanks. Grandma flips circuit breakers to the TV and the computer and he still believes that it's from wires overheating. psychiatrist and I say it's not pedagogical but difficult child's totally at peace with it and then reads a book with grandma, translating it for her into the old-country language, perfect idyll.
     
  20. TerryJ2

    TerryJ2 Well-Known Member

    Holy cow. Scary stuff. We were going to start my son on Abilify but maybe we should skip all the APs.

    Love the note about Grandma!
     
Loading...